... clot behind my right knee. I get fairly severe knee and leg pain when in bed and when sitting that goes away when walking. Is this a normal side effect for Coumadin?
It is not normal for the coumadin but it could be symptoms from the clot. Blood clots in the legs can be painful. When you walk, it helps to pump blood. When you sit or are in bed the blood may be backing up behind the clot leading to pain and walking helps to pump the blood past the clot therfore relieving the pain and pressure but it can also cause the clot to break loose. You never want to massage your legs either because that can cause small clots to break loose and if they go to the lung, heart or brain, they can kill you.
Why are you not allowed to exercise? Is there something about your PE that you have left out? How long were you in the hospital? What kind of tests have you had on your heart? Do you currently have an enlarged heart? Are you seeing a cardiologist and hematologist? Did your doctor give you any pain medication?
Normally, the best way to reduce the size of a clot in your leg is to walk on a treadmill, climb steps, or use a stationary or regular bike. I can tell you from personal experience that this really works, especially the treadmill.
The coumadin is not causing your pain, the clot is. Since you can't exercise right now, you need to figure out how you can keep your leg elevated, especially while seated. When you are in bed, you should get a couple of pillows and put them under your legs to keep them elevated while you sleep. I hope this helps.
- Coumadin Information for Consumers
- Coumadin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Coumadin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 22 Nov 2009 • 3 answers
Posted 29 Apr 2010 • 3 answers
Posted 8 Sep 2010 • 5 answers
Posted 30 Oct 2011 • 2 answers
Posted 1 Jan 2013 • 3 answers